Tokyo Journal of Mathematics

$\pi_1$-Equivalent Weak Zariski Pairs

Christophe EYRAL and Mutsuo OKA

Full-text: Open access


Consider a moduli space ${{\cal M}(\Sigma,d)}$ of reduced curves in ${\textbf{CP}^2}$ with a given degree ${d}$ and having a prescribed configuration of singularities ${\Sigma}$. Let ${C,C'\in {\cal M}(\Sigma,d)}$. The pair of curves ${(C,C')}$ is called a weak Zariski pair if the pairs of spaces ${(\textbf{CP}^2,C)}$ and ${(\textbf{CP}^2,C')}$ are not homeomorphic. There exists two classical ways to detect weak Zariski pairs: (i) showing that the generic Alexander polynomials ${\Delta_C(t)}$ and ${\Delta_{C'}(t)}$ of~${C}$ and ${C'}$ are different; (ii) showing that the fundamental groups ${\pi_1(\textbf{CP}^2-C)}$ and ${\pi_1(\textbf{CP}^2-C')}$ are not isomorphic. In this paper, we give the first example of a weak Zariski pair ${(C,C')}$ such that ${\pi_1(\textbf{CP}^2-C)}$ and ${\pi_1(\textbf{CP}^2-C')}$ are isomorphic (notice that such an isomorphism automatically implies ${\Delta_C(t)} = {\Delta_{C'}(t)}$). We shall call such a pair a ${\pi_1}$-equivalent weak Zariski pair. The members ${C}$ and ${C'}$ of our pair are reducible sextics with the following configuration of singularities ${\{D_{10}+A_5+A_4\}}$. By the way, we determine the fundamental group ${\pi_1(\textbf{CP}^2-D)}$ for any curve~${D}$ in the moduli space ${{\cal M}(\{D_{10}+A_5+A_4\},6)}$. As an application, we give a new weak Zariski ${4}$-ple (we recall that a ${4}$-ple ${(D_1,D_2,D_3,D_4)}$ of curves in ${{\cal M}(\Sigma,d)}$ is called a weak Zariski ${4}$-ple if for any ${1\leq i<j\leq 4}$ the pairs of spaces ${(\textbf{CP}^2,D_i)}$ and ${(\textbf{CP}^2,D_j)}$ are not homeomorphic).

Article information

Tokyo J. Math., Volume 28, Number 2 (2005), 499-526.

First available in Project Euclid: 5 June 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14H20: Singularities, local rings [See also 13Hxx, 14B05]
Secondary: 14H30: Coverings, fundamental group [See also 14E20, 14F35]


EYRAL, Christophe; OKA, Mutsuo. $\pi_1$-Equivalent Weak Zariski Pairs. Tokyo J. Math. 28 (2005), no. 2, 499--526. doi:10.3836/tjm/1244208204.

Export citation


  • E. Artal Bartolo, Sur les couples de Zariski, J. Algebraic Geom. 3 (1994), 223–247.
  • E. Artal Bartolo and J. Carmona Ruber, Zariski pairs, fundamental groups and Alexander polynomials, J. Math. Soc. Japan 50 (1998), 521–543.
  • E. Brieskorn and H. Knörrer, Plane algebraic curves, Birkhäuser (1986).
  • D. Chéniot, Une démonstration du théorème de Zariski sur les sections hyperplanes d'une hypersurface projective et du théorème de van Kampen sur le groupe fondamental du complémentaire d'une courbe projective plane, Compositio Math. 27 (1973), 141–158.
  • A. Dimca, Singularities and topology of hypersurfaces, Springer-Verlag, New-York (1992).
  • G.M. Greuel, C. Lossen and E. Shustin, Castelnuovo function, zero-dimensional schemes and singular plane curves, J. Algebraic Geom. 9 (2000), 663–710.
  • J. Harris, On the Severi problem, Invent. Math. 84 (1986), 345–461.
  • Lê D.T. and C. P. Ramanujam, The invariance of Milnor number implies the invariance of the topological type, Amer. J. Math. 98 (1976), 67–78.
  • J. Milnor, Singular points of complex hypersurfaces, Annals Math. Studies 61, Princeton Univ. Press (1968).
  • M. Oka, Symmetric plane curves with nodes and cusps, J. Math. Soc. Japan 44 (1992), 375–414.
  • M. Oka, Two transforms of plane curves and their fundamental groups, J. Math. Sci. Univ. Tokyo 3 (1996), 399–443.
  • M. Oka, Geometry of cuspidal sextics and their dual curves, Singularities - Sapporo 1998 Advanced Studies in Pure Math. 29 (2000), 247-277.
  • M. Oka, Flex curves and their applications, Geometriae Dedicata 75 (1999), 67–100.
  • M. Oka, A survey on Alexander polynomials of plane curves, Séminaires et Congrès No. 10 (2005), 209–232.
  • M. Oka, A new Alexander-equivalent Zariski pair, Acta Math. Vietnam. 27 (3) (2002), 349–357.
  • M. Oka, Geometry of reduced sextics of torus type, Tokyo J. Math. 26 No. 2 (2003), 301–327.
  • M. Oka and D. T. Pho, Classification of sextics of torus type, Tokyo J. Math. 25 (2) (2002), 399–433.
  • D. T. Pho, Classification of singularities on torus curves of type (2,3), Kodai Math. J. 24 (2001), 259-284.
  • I. Shimada, A note on Zariski pairs, Compositio Math. 104 (1996), 125–133.
  • E. H. Spanier, Algebraic topology, Reprint of the 1966 original, Springer-Verlag, New-York (1989).
  • H.-o. Tokunaga, Some examples of Zariski pairs arising from certain elliptic $K3$ surfaces, Math. Z. 230 (2) (1999), 389–400.
  • E. R. van Kampen, On the fundamental group of an algebraic curve, Amer. J. Math. 55 (1933), 255–260.
  • J-G. Yang, Sextics curves with simple singularities, Tohoku Math. J. 48 (2) (1996), 203–227.
  • O. Zariski, On the problem of existence of algebraic functions of two variables possessing a given branch curve, Amer. J. Math. 51 (1929), 305–328.
  • O. Zariski, On the irregularity of cyclic multiple planes, Ann. of Math. 32 (1931), 445–489.
  • O. Zariski, The topological discriminant group of a Riemann surface of genus $p$, Amer. J. Math. 59 (1937), 335–358.
  • O. Zariski, Studies in equisingularity II. Equisingularity in codimension 1 (and characteristic zero), Amer. J. Math. 87 (1965), 972–1006.
  • O. Zariski, Contribution to the problem of equisingularity, Questions on Algebraic Varieties (C.I.M.E., III Ciclo, Varenna, 1969), Ed. Cremonese, Roma (1970), 261–343.